Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 60, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 25, 1997, 3:19 PM MDT for Las Animas County, Colorado. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 25, 1997, 3:19 PM MDT (21:19 UTC)
- Expired
- Jun 25, 1997, 4:20 PM MDT
- In force
- 61 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 128 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 1628 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
590 WUUS1 KPUB 252119 RRA SVRPUB COC071-252220- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 319 PM MDT WED JUN 25 1997 * SEVERE THUNDERSTORM WARNING FOR WESTERN LAS ANIMAS COUNTY IN SOUTHEASTERN COLORADO * UNTIL 420 PM MDT * SOME LOCATIONS AFFECTED BONCARBO THROUGH 335 PM ACROSS INTERSTATE 25 NEAR TRINIDAD BY 335 PM * AT 317 PM RADAR SHOWED A SEVERE STORM 12 MILES WEST OF TRINIDAD MOVING EAST AT 15 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. SR/KT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:06 PM MDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jun 25, 2:06 PM MDT, 1 hour 13 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 200 PM MDT WED JUN 25 1997 THE FORECAST CONCERN FOR TONIGHT WILL BE THE STRENGTH AND COVERAGE OF THUNDERSTORMS. DEW POINTS OVER THE EASTERN PLAINS TODAY ARE IN THE LOWER TO MID 50S AND THE ATMOSPHERE HAS BECOME MORE UNSTABLE. GOES LIFTED INDICIES AT 18Z WERE -3 TO -4...BUT CAPES WERE FAIRLY LOW MOSTLY BELOW 900 J/KG...BUT LOCATIONS NEAR THE PALMER DIVIDE SHOWED HIGHER CAPES. DURING THE NEXT COUPLE HOURS THE ATMOSPHERE WILL LIKELY DESTABILIZE EVEN MORE. STILL LOOKS LIKE THE BEST CHANCE FOR SEVERE WX WILL BE OVER THE PIKES PEAK/PALMER DVD AREA...WHERE THE TORNADO WATCH IS IN PLACE. BUT WE MAY ALSO SEE SOME SEVERE WEATHER OVER PLACES LIKE KIOWA...BENT...AND PROWERS COUNTIES. THUNDERSTORMS COULD LINGER INTO THE LATE EVENING HOURS OVER SOME AREAS OF THE PLAINS AS OUTFLOW BOUNDARIES HELP TO SUSTAIN CONVECTION. THE SAN LUIS VALLEY AND SW MTNS CONTINUE TO BE FAIRLY DRY AND WOULD EXPECT ONLY ISOLATED OR WIDELY SCATTERED EARLY EVENING ACTIVITY. GUIDANCE TEMPS LOOK OK.
In the hours before
Special weather statement, Jun 25, 1:25 PM MDT, 1 hour 54 minutes before
COZ074-075-252130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 124 PM MDT WED JUN 25 1997 ...STRONG THUNDERSTORM IN WESTERN LAS ANIMAS COUNTY... A STRONG THUNDERSTORM WILL MOVE OVER OPEN COUNTRY NORTH OF HIGHWAY 12 AND WEST OF INTERSTATE 25 THROUGH 145 PM...BRINGING BRIEF HEAVY RAIN...WIND GUSTS UP TO 45 MPH...HAIL UP TO 1/2 INCH IN DIAMETER ...AND LIGHTNING. AT 122 PM...THE STORM WAS LOCATED 8 MILES SOUTHEAST OF CUCHARAS PASS ...OR 20 MILES WEST OF TRINIDAD. MOVEMENT WAS SOUTHEAST AT 5 MPH. LIGHTNING KILLS MORE PEOPLE EACH YEAR IN THE UNITED STATES THAN ANY OTHER SINGLE WEATHER PHENOMENON...SO IF A THUNDERSTORM APPROACHES YOU...SEEK SHELTER AS SOON AS POSSIBLE. d SR/KT
Special weather statement, Jun 25, 2:00 PM MDT, 1 hour 19 minutes before
COZ068-070-073-252050- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 200 PM MDT WED JUN 25 1997 ...STRONG THUNDERSTORM DEVELOPING OVER NORTHERN CUSTER COUNTY AND SOUTHERN FREMONT COUNTY... A STRONG THUNDERSTORM WILL MOVE ACROSS THE OPEN COUNTRY NORTH OF HIGHWAY 96 AND WEST OF HIGHWAY 67 THROUGH 230 PM. IF THE STORM MAINTAINS ITS CURRENT SPEED AND DIRECTION OF MOVEMENT...IT WILL BE NEAR COAL CREEK AND WETMORE BY 245 PM. THIS STORM WILL PRODUCE BRIEF HEAVY RAIN...WIND GUSTS UP TO 50 MPH AND POSSIBLE SMALL HAIL. AT 157 PM...DOPPLER RADAR IN PUEBLO SHOWED THE STORM 14 MILES SOUTHWEST OF CANON CITY. MOVEMENT WAS EAST AT 15 MPH. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE. KT/SR
Special weather statement, Jun 25, 2:16 PM MDT, 1 hour 3 minutes before
COZ070-073-252220- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 216 PM MDT WED JUN 25 1997 ...STRONG THUNDERSTORM MOVING EAST OF THE WET MOUNTAINS... A STRONG THUNDERSTORM WILL MOVE ACROSS HIGHWAY 165 BETWEEN FAIRVIEW AND SAN ISABEL IN THE WET MOUNTAINS THROUGH 225 PM AND TO NEAR BEULAH BY 300 PM. THIS STORM WILL PRODUCE BRIEF HEAVY RAIN...WIND GUSTS UP TO 40 MPH...SMALL HAIL AND DANGEROUS LIGHTNING. AT 215 PM...DOPPLER RADAR SHOWED THE STORM 6 MILES SOUTHWEST OF BEULAH...OR 28 MILES SOUTHWEST OF PUEBLO. THE STORM WAS MOVING EAST NORTHEAST AT 5 MPH. SR/KT
Special weather statement, Jun 25, 2:17 PM MDT, 1 hour 2 minutes before
COZ070-073-252220- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 216 PM MDT WED JUN 25 1997 ...STRONG THUNDERSTORM MOVING EAST OF THE WET MOUNTAINS... A STRONG THUNDERSTORM WILL MOVE ACROSS HIGHWAY 165 BETWEEN FAIRVIEW AND SAN ISABEL IN THE WET MOUNTAINS THROUGH 225 PM AND TO NEAR BEULAH BY 300 PM. THIS STORM WILL PRODUCE BRIEF HEAVY RAIN...WIND GUSTS UP TO 40 MPH...SMALL HAIL AND DANGEROUS LIGHTNING. AT 215 PM...DOPPLER RADAR6 SHOWED THE STORM 6 MILES SOUTHWEST OF BEULAH...OR 28 MILES SOUTHWEST OF PUEBLO. THE STORM WAS MOVING EAST NORTHEAST AT 5 MPH. SR/KT
Special weather statement, Jun 25, 3:13 PM MDT, 6 minutes before
COZ067-071-072-252215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 313 PM MDT WED JUN 25 1997 ...THUNDERSTORMS MOVING ACROSS EL PASO COUNTY... STRONG THUNDERSTORMS WILL MOVE ACROSS THE AIR FORCE ACADEMY THROUGH 325 PM...AND TO NEAR BLACK FOREST BY 345 PM. ANOTHER STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN COLORADO SPRINGS THROUGH 345 PM. THESE STORMS WILL PRODUCE BRIEF HEAVY RAIN...WIND GUSTS UP TO 55 MPH...HAIL...AND FREQUENT LIGHTNING. AT 310 PM...RADAR SHOWED THE NORTHERN STORM NEAR THE AIR FORCE ACADEMY. THE OTHER STRONG THUNDERSTORM WAS 5 MILES SOUTH OF DOWNTOWN COLORADO SPRINGS. MOVEMENT OF THE THUNDERSTORMS WAS EAST AT 15 MPH. A TORNADO WATCH IS IN EFFECT FOR EL PASO AND TELLER COUNTIES UNTIL 800 PM. SR/KT
Special weather statement, Jun 25, 3:14 PM MDT, 5 minutes before
COZ067-071-072-252215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 313 PM MDT WED JUN 25 1997 ...THUNDERSTORMS MOVING ACROSS EL PASO COUNTY... STRONG THUNDERSTORMS WILL MOVE ACROSS THE AIR FORCE ACADEMY THROUGH 325 PM...AND TO NEAR BLACK FOREST BY 345 PM. ANOTHER STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN COLORADO SPRINGS THROUGH 345 PM. THESE STORMS WILL PRODUCE BRIEF HEAVY RAIN...WIND GUSTS UP TO 55 MPH...HAIL...AND FREQUENT LIGHTNING. AT 310 PM...RADAR SHOWED THE NORTHERN STORM NEAR THE AIR FORCE ACADEMY. THE OTHER STRONG THUNDERSTORM WAS 5 MILES SOUTH OF DOWNTOWN COLORADO SPRINGS. MOVEMENT OF THE THUNDERSTORMS WAS EAST AT 15 MPH. A TORNADO WATCH IS IN EF FECT FOR EL PASO AND TELLER COUNTIES UNTIL 800 PM. SR/KT
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 6:50 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 65 min |
| Jun 24, 7:46 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 64 min |
| Jun 25, 2:46 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 64 min |
| Jun 25, 3:53 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 62 min |
| Jun 25, 3:58 PM MDT | Severe Thunderstorm Warning | PUB | Otero, Pueblo | 62 min |
| Jun 25, 5:00 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 60 min |
| Jun 25, 5:09 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 46 min |
| Jun 25, 5:33 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 62 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.